Animal tranquilizer linked to overdose deaths, SNHD says
The Southern Nevada Health District is calling attention to xylazine, an animal tranquilizer being increasingly linked to overdose deaths around the country.
Updated May 30, 2023 - 6:40 pm
The Southern Nevada Health District is calling attention to animal tranquilizer being increasingly linked to overdose deaths around the country.
Xylazine, also known as “tranq,” is an animal tranquilizer not approved for human consumption that has been increasingly showing up in the country’s illicit drug supply, the health district said in a statement Wednesday.
The drug can be life-threatening when combined with other opioids such as fentanyl.
In its press release, the agency said xylazine and fentanyl drug mixtures place users at a higher risk of suffering a fatal drug poisoning.
In March, the U.S. Drug Enforcement Agency released a report documenting the sharp rise in the trafficking of fentanyl mixed with xylazine.
The Centers for Disease Control and Prevention reported that nearly 108,000 Americans died between August 2021 and August 2022 from drug poisonings. Nearly 70% of those deaths involved synthetic opioids like fentanyl.
District Health Officer Dr. Fermin Leguen said it was important to educate people about the threat in order to save lives.
Xylazine usage can lead to symptoms like amnesia, slowed heartbeat, blood sugar abnormalities and even death. Injecting drug mixtures containing xylazine can also cause necrosis – or the rotting of human tissue – which can potentially lead to amputation.
High numbers of xylazine usage haven’t been reported in Nevada, but the health district said it had been expanding its search efforts to faster detect new substances following an overdose death in 2020 involving both the drug and fentanyl.
Contact Kiara Adams at 702-383-0399 or firstname.lastname@example.org.